Nevada, 2012

Heavy Snow in Nevada, March 17 to 18, 2012

March 17 to 18, 2012 · NWS LKN · 5 events in 5 counties and zones

A strong storm system brought heavy snow to portions of northern and central Nevada. Some lower elevations sites received over 1 foot of snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong storm system brought heavy snow to portions of northern and central Nevada. Some lower elevations sites received over 1 foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 17, 2:56 AM PST, 4 minutes earlier.

Area forecast discussion, Mar 17, 2:56 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
356 AM PDT SAT MAR 17 2012

.SYNOPSIS...A STRONG STORM WILL BRING SIGNIFICANT SNOW AND GUSTY
WINDS TO THE GREAT BASIN TODAY AND TONIGHT. AS THIS STORM WINDS
DOWN...COLD TEMPERATURES AND SNOW SHOWERS WILL PERSIST BEHIND THE
SYSTEM THROUGH MONDAY. DRIER CONDITIONS ARE EXPECTED NEXT WEEK AS A
WARMING TREND BEGINS.
&&

.SHORT TERM...TODAY THROUGH MONDAY. IR SATELLITE IMAGERY SHOWS A
POWERFUL H7 LOW CYCLONICALLY SPINNING OVER OREGON. THE GFS MODEL
ACCURATELY PREDICTS THIS FEATURE POSITIONING...BY LATITUDE AND
LONGITUDE. SOUTH OF THIS LOW FEATURE IS A 200 MILE WIDE AREA OF
CLEAR AIR...AND COLLAPSING. THERE IS A 300 MILE WIDE AREA OF
CUMULUS OFF THE COAST INDICATING THE EAST SIDE OF A VERY STRONG
JET FLOW. RADAR SHOWS A BROADENING AREA OF RAIN SHOWERS MOVING
NORTH THROUGH LANDER AND EUREKA COUNTIES WHILE THE SIERRAS ARE
GETTING SLAMMED BY A STRONG INFLOW OF MOISTURE. TEMPERATURES ARE
NEARING THE FREEZING MARK ACROSS SOUTHEAST OREGON. WINDS ARE
GUSTING TO NEAR ADVISORY CRITERIA AT KELY. THE SHORT TERM MODELS
ARE IN EXCELLENT AGREEMENT.

ALL ADVISORIES AND WARNINGS WILL BE CARRIED OVER TO THE NEXT
FORECAST PACKAGE UNALTERED.

TODAY THROUGH TONIGHT. THE MEAN UPPER LEVEL TROUGH WILL CONTINUE
TO DIG SOUTH THIS MORNING DUE TO A 165KT JET FLOW OFF THE COAST OF
CALIFORNIA ON THE BACKSIDE OF THE LOW FEATURE. CONTINUED DIGGING
WILL SERVE TO STRETCH THE COLD FRONT TO IMPACT NEVADA TODAY...AND
SLOW ITS EASTERLY PROGRESSION. THE GFS MODEL IS DELINEATING STRONG
FRONTOGENESIS FROM GABBS IN NORTHERN NYE COUNTY TO OWYHEE IN
NORTHERN ELKO COUNTY AND IT APPEARS THE ACTION IS GETTING READY TO
START. THE COLD FRONT IS JUST ENTERING THE STATE FROM THE
NORTHWEST AND COLD AIR SHOULD BE RUSHING INTO HUMBOLDT COUNTY OVER
THE NEXT FEW HOURS. THE H3 JET FLOW IS SPLITTING AND GFS SHOWS A
PAIR OF 110KT JETS OVER THE LKN CWFA BETWEEN NOW AND 12Z AT THAT
LEVEL. THESE JETS WILL BE MERGING OVER THE CWFA THIS AFTERNOON AND
CONVECTION COULD BE EXPLOSIVE. STRONG CONVERGENCE IS NOTED AT H7.
28 UNITS OF H7 CONVERGENCE IS THROWN OUT BY THE GFS AT SAT 18Z
STRETCHING FROM TONOPAH IN NORTHERN NYE COUNTY TO THE RUBY
MOUNTAINS. COULD GET SOME HEAVY SNOW BURSTS DURING THUNDERSTORM
ACTIVITY FROM THE RUBY MOUNTAINS EAST TODAY AND SOUTH OF HIGHWAY
50. STILL SOME DECENT LIFT AT 06Z SUNDAY OVER THE GREAT BASIN PARK
AREA IN WHITE PINE COUNTY. THE LATEST RUN OF THE NAM MODEL IS
SHOWING THE ACTIVE SNOW BAND REGION ACTUALLY BACKING UP FROM SAT
18Z TO SUN 03Z.

SUNDAY THROUGH MONDAY. THE TROUGH AXIS WILL BE SWINGING NORTH
THROUGH THE CWFA SUNDAY. A COUPLE MORE IMPULSES INSIDE THE TROUGH
WILL BRING CONVECTIVE SNOW SHOWERS TO MOST OF THE AREA. SEVERAL
MORE INCHES OF SNOW MAY FALL AS A COLD AIR MASS GRIPS THE REGION.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. LARGE COLD STORM
SYSTEM FINALLY EXITS NEVADA MONDAY NIGHT...PAVING THE WAY FOR
IMPROVING WEATHER FOR THE GREAT BASIN NEXT WEEK.

TUESDAY...STRONG WARM AIR ADVECTION PUSHES COLD AIR OUT OF NEVADA.
MILDER PACIFIC AIR OVERRUNNING RETREATING COLD AIR AT THE SURFACE
WILL PRODUCE THICK CLOUD COVER AND SCATTERED SNOW SHOWERS ACROSS
NORTHERN NEVADA. MINOR ACCUMULATIONS POSSIBLE ESPECIALLY ON THE
HIGHER TERRAIN. TEMPERATURES RECOVER INTO THE 40S TUESDAY
AFTERNOON...HELD BACK BY CLOUDS AND MELTING SNOWPACK.

WEDNESDAY...RIDGE AXIS CROSSES NEVADA IN THE MORNING...ALLOWING SW
FLOW TO RESUME IN THE AFTERNOON. MUCH WARMER AS THIS OCCURS WITH
MOST OF THE REMAINING SNOW-COVER MELTING AWAY. THE RETURN OF MARCH
SUNSHINE WARMS VALLEYS BACK TO THE 50S.

THURSDAY...FURTHER WARMING COURTESY OF STRONGER SW FLOW. AN INCREASE
IN THICKNESSES AND AFTERNOON SW BREEZES ALLOW LOWER 60S TO RETURN.

FRIDAY/SATURDAY...CONTINUED MILD WITH SW FLOW KEEPING HIGH
TEMPERATURES IN THE UPPER 50S AND LOWER 60S. BT

&&

.AVIATION...WINTER STORM WILL PRODUCE POOR FLYING CONDITIONS ACROSS
NEVADA THROUGH SUNDAY. +SN WILL AFFECT ALL TAF SITES WITH IFR/LIFR
CIGS/VIS. ALL SITES ARE EXPECTED TO REACH CATEGORY A LANDING
MINIMUMS AT TIMES. EXPECT THE LOWEST CIGS/VIS IN +SN 09-15Z AT
KWMC...15-20Z AT KEKO...18-23Z AT KTPH...AND 00-06Z SUN AT KELY.
ACCUMULATING SNOW MAY REQUIRE PLOWING OPERATIONS AT ALL
RUNWAYS...WITH THE LEAST AMOUNTS AT KWMC. ADDITIONAL -SN/SHSN WILL
PRODUCE OCCASIONAL IFR AT ALL SITES THROUGH SUNDAY. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM PDT SATURDAY BELOW
5500 FEET FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY.

WINTER STORM WARNING FROM 5 AM TO 11 PM PDT SATURDAY ABOVE 5500
FEET FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...NORTHERN NYE COUNTY...SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 11 AM PDT SATURDAY FOR HUMBOLDT
COUNTY.

WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 11 AM PDT SUNDAY
FOR EXTREME EASTERN ELKO COUNTY.

HIGH WIND WARNING FROM 5 AM TO 5 PM PDT SATURDAY FOR WHITE PINE
COUNTY.

WINTER STORM WARNING FROM 11 AM SATURDAY TO 11 AM PDT SUNDAY FOR
WHITE PINE COUNTY.

WINTER STORM WARNING FROM 5 AM TO 11 PM PDT SATURDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY.

&&

92/99/99
Hazardous weather outlook, Mar 16, 2:45 PM PST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
345 PM PDT FRI MAR 16 2012

NVZ030-172245-
HUMBOLDT COUNTY-
345 PM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...TONIGHT.

A STORM SYSTEM WILL MOVE INTO THE REGION FROM THE PACIFIC. RAIN
WILL CHANGE TO SNOW AFTER MIDNIGHT ACROSS THE AREA. IT MAY COME
DOWN HEAVILY FOR A BRIEF TIME TOWARD DAWN. A WINTER WEATHER
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL TAPER OFF BY SATURDAY AFTERNOON. HOWEVER...A FEW INCHES
MAY ACCUMULATE BEFORE IT TAPERS OFF. A WINTER WEATHER ADVISORY IS
IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-031-032-034-036-037-172245-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
345 PM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION ON SATURDAY. RAIN
WILL CHANGE TO SNOW AND COME DOWN HEAVILY FOR A TIME. SIGNIFICANT
SNOW ACCUMULATION IS EXPECTED IN THE HIGHER VALLEYS AND
MOUNTAINS. WINTER WEATHER ADVISORIES ARE IN EFFECT BELOW 5500
FEET...WITH WINTER STORM WARNINGS ABOVE 5500 FEET.

WINDS WILL ALSO BE STRONG AND GUSTY ON SATURDAY ACROSS NYE
COUNTY...WITH GUSTS UP TO 55 MPH POSSIBLE BEFORE THE RAIN AND SNOW
BEGIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-172245-
WHITE PINE COUNTY-
345 PM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION ON SATURDAY AND
PERSIST INTO SUNDAY. AHEAD OF THE STORM...STRONG AND POTENTIALLY
DAMAGING WINDS ARE EXPECTED WITH GUSTS POSSIBLY REACHING 60 MPH. A
HIGH WIND WARNING IS IN EFFECT. LATE SATURDAY...THE WINDS WILL
START TO DIMINISH BUT SNOW WILL MOVE INTO THE AREA. SIGNIFICANT
ACCUMULATIONS ARE EXPECTED ESPECIALLY ACROSS THE HIGHER VALLEYS
AND MOUNTAINS. A WINTER STORM WARNING IS ALSO IN EFFECT. THE SNOW
WILL TAPER OFF ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-172245-
EXTREME EASTERN ELKO COUNTY-
345 PM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION ON SATURDAY AND
PERSIST INTO SUNDAY. RAIN WILL MOVE IN LATER SATURDAY BEFORE
CHANGING TO SNOW SATURDAY EVENING. A FEW INCHES OF ACCUMULATION IS
EXPECTED BEFORE THE SNOW TAPERS OFF ON SUNDAY. A WINTER WEATHER
ADVISORY IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
March 17, 3:00 AM PST to March 18, 11:59 PM PST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

A COOP observer in Orovada reported 9 inches of snow, and in Winnemucca an observer reported 8 inches of snow. In the mountains several SNOTEL's reported between 1 and 2 feet of snow.

Heavy Snow, N Elko Cnty

When
March 17, 4:00 AM PST to March 18, 8:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

SNOTEL sites reported between 8 and 20 inches of snow.

Heavy Snow, S Lander & S Eureka

When
March 17, 4:00 AM PST to March 18, 8:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

A spotter in Austin reported 12 inches of snow, and 9 inches was reported in Eureka.

Heavy Snow, Sw & Sc Elko

When
March 17, 5:00 AM PST to March 18, 9:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
Official NWS Observations

Many locations received between 8 and 16 inches of snow with Lamoille coming in with 20 inches. Most of the snowfall occurred west of the Ruby Mountains and East Humboldt range.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 17, 5:00 AM PST to March 18, 10:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Most SNOTEL sites reported around 1 foot of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362184, 362189, 362220, 362215, 362216.